Alert archive / Arizona / Flash Flood Watches in 2018

Flash Flood Watch 3, NWS Tucson, AZ

August 16, 20185 counties in Arizona

NWS Tucson, AZ issued this flash flood watch at Aug 16, 2018, 11:19 AM MST for 5 counties in Arizona. It took effect at Aug 16, 2018, 12:00 PM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2018, 11:19 AM MST (18:19 UTC)
In effect from
Aug 16, 2018, 12:00 PM MST
Expired
Aug 16, 2018, 8:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 6.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WGUS65 KTWC 161819
FFATWC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Tucson AZ
1119 AM MST Thu Aug 16 2018

AZZ501>504-507-513>515-170300-
/O.NEW.KTWC.FF.A.0003.180816T1900Z-180817T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Pima County-Tohono O'Odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Upper San Pedro River Valley-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, Sierra Vista, 
Benson, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, 
and Summerhaven
1119 AM MST Thu Aug 16 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM MST THIS EVENING...

The National Weather Service in Tucson has issued a

* Flash Flood Watch for a portion of Southeast Arizona, 
  including the following areas, Baboquivari Mountains, Catalina 
  and Rincon Mountains, Dragoon and Mule and Huachuca and Santa 
  Rita Mountains, Tohono O'Odham Nation, Tucson Metro Area, 
  Upper San Pedro River Valley, Upper Santa Cruz River 
  Valley/Altar Valley, and Western Pima County. 

* Until 8 PM MST this evening

* Scattered thunderstorms are expected to develop this afternoon
  across portions of southern Arizona. Moisture levels in the
  atmosphere are near record levels and that combined with the
  potential for slow moving thunderstorms over areas that have
  received heavy rain over the last five days raises the potential
  for locally very heavy rains producing flooding. The primary areas
  of concern are mountains and adjacent lower elevations from the
  Tucson area south to the Mexico Border and west beyond Ajo where
  the moisture is the highest and where the most sunshine will occur.  

* Many areas of Pima, Santa Cruz and western Cochise counties have
  received heavy rains in the last week resulting in already moist
  soils. Any thunderstorms that develop today in the watch area will
  be capable of producing 1 to 2 inches of rain in a short period of
  time with isolated higher amounts a possibility. If this type of
  rainfall occurs, it could cause rapid and dangerous rises on 
  affected washes and streams, especially near areas of rugged 
  terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions are becoming favorable
for ares of flash flooding to develop. Monitor the latest forecasts
and statements closely and be ready to take quick action if Flash 
Flood Warnings are issued.

If Flash Flooding is observed...act quickly. Turn around and take 
another route to avoid becoming a victim of the rising waters. 

Stay tuned to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for updates on this
flash flood threat.

&&

$$
Cerniglia
1 follow-up statement
073 
WGUS65 KTWC 170306
FFATWC

Flood Watch
National Weather Service Tucson AZ
806 PM MST Thu Aug 16 2018

AZZ501>504-507-513>515-170415-
/O.EXP.KTWC.FF.A.0003.000000T0000Z-180817T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Pima County-Tohono O'Odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Upper San Pedro River Valley-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, Sierra Vista, 
Benson, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, 
and Summerhaven
806 PM MST Thu Aug 16 2018

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for a portion of Southeast Arizona has
expired. That said, a few thunderstorms with locally heavy 
rainfall will likely continue through midnight tonight but the 
threat for widespread flash flooding had ended.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Aug 16, 9:15 AM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 16, 9:15 AM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
915 AM MST Thu Aug 16 2018

.SYNOPSIS...Another relatively cool day with scattered to numerous
showers and thunderstorms expected later today. Then more typical
monsoon conditions is forecast for Friday into next week with
temperatures running near to or slightly warmer than normal.

&&

.DISCUSSION...Mid and high level cloud cover is currently over a
good portion of the area, however it is lifting northward which will
help out with solar heating, especially southern areas.  Near record
levels of PW on our and the PHX morning soundings and while the
instability isn't stellar, it is enough to be of some concern,
primarily due to the relatively light flow resulting in slower
moving storms.  Several CAMs continue to point toward convection
developing behind the clearing, mainly the western half/two thirds
of the forecast area and this is the area with the very high PW.
Excluding yesterday, many locations in this area have received heavy
rainfall over the previous 3-4 days and wouldn't need as much rain
to pose problems.  With all that and discussion with neighboring
offices, we are considering a Flash Watch for this afternoon and
early evening for portions of the area.  Will finalize that thinking
one way or the other over the next hour or two.  Any convection that
does develop is expected to dwindle off not too long after sunset
for another relatively quiet night.  High temps this afternoon will
generally run 3-8 degrees cooler than average.

By Friday afternoon the upper level high will have settled over the
region which will help to suppress convective development to a
certain degree. We will have plenty of moisture in place and enough
instability that we should be able to produce some convection over
higher terrain mainly east and south of Tucson. Temperatures will
rebound to mid August normals.

For the Saturday through Wednesday time period, the upper level high
will meander back and forth across the SW resulting in varying
amounts of convection from one day to the next. Afternoon
temperatures will be near to or slightly warmer than normal under
this scenario and will vary a few degrees depending on the amount and
exact location of any convection. Monsoon 2018 continues.

&&

.AVIATION...Valid through 17/18Z.
SCT-BKN clouds AOA 18k ft AGL will decrease throughout the late
morning. Isolated to scattered -SHRA/-TSRA develop this afternoon
and evening, decreasing in coverage after sunset. Brief MVFR
conditions possible with the +TSRA. Otherwise SCT-BKN cloud bases
generally 8-12k ft AGL this afternoon and evening. Outside of
thunderstorm gusts, expect SFC winds mainly less than 12 kts.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern is favorable for scattered showers and
thunderstorms through Saturday, with lower rain chances and drier
conditions by Sunday. Rain chances will increase again early next
week. Temperatures will remain cooler than normal today then near to
or slightly warmer than average temperatures will continue through
the remainder of the forecast period. 20-ft winds will be terrain
driven at less than 15 mph, except for in and around thunderstorms
where strong outflows may occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Carpenter
FIRE WEATHER...Carpenter

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:29 PM MSTAreal Flood AdvisoryTWCPima4 hr

Nearby

Flash Flood Watches in Arizona, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.